Kansas, 2020

Winter Weather in Kansas, February 12, 2020

February 12, 2020 · NWS ICT · 7 events in 7 counties and zones

A powerful low pressure system lifted out of the Desert Southwest and across the southern Plains during the early morning hours of February 12th, 2020. Snow overspread southern Kansas a couple hours prior to sunrise and increased intensity as the morning commute approached.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A powerful low pressure system lifted out of the Desert Southwest and across the southern Plains during the early morning hours of February 12th, 2020. Snow overspread southern Kansas a couple hours prior to sunrise and increased intensity as the morning commute approached. Temperatures near or slightly above freezing allowed for a heavy wet snow, with much of it melting by the late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 12, 3:10 AM CST, 20 minutes earlier.

Area forecast discussion, Feb 12, 3:10 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
310 AM CST Wed Feb 12 2020

.SHORT TERM...(Today through Thursday night)
Issued at 304 AM CST Wed Feb 12 2020

Main forecast highlights:

1) Accumulating snow chances early this morning through this evening.

2) Possible flash freeze tonight.

3) Much colder tonight through early Friday.

4) Much warmer Saturday-Monday.

Two weather systems...one approaching from the northwest and another
from the southwest, will phase today across Mid-America, supporting
widespread snow, rain, and drizzle across the region early this
morning through this evening. The snow accumulation forecast will be
challenging, as surface wet-bulb temperatures today are in the 32-34
degree range.

Thinking precipitation will start out as snow most places as the
airmass wet-bulbs down due to initial dry low-levels. Could even see
a brief period of sleet as the column cools, but this should be
short-lived. By mid-late morning, thinking precipitation should
transition to a light rain/drizzle/snow mix, as temperatures warm
slightly and drier mid-level air approaches from the southwest.
Should see a secondary round of rain/snow impact southeast Kansas
later this afternoon and evening, as the main upper wave approaches
from the southwest, with hints of instability possibly enhancing
rain/snow rates. Another region of possibly enhanced snowfall this
morning into the early afternoon is across portions of central
KS, in response to a tightening mid-level baroclinic zone ahead of
the shortwave approaching from the northwest.

All-in-all, expecting widespread 1-3" wet/slushy snow accumulations,
highest generally along and east of a line from Wellington to
McPherson, and along and north of a line from Wellington to Chanute.
Far southern/southeast KS will likely see less than one inch due to
marginal surface temperatures, and also Russell and Lincoln counties
where lift isn't nearly as great. Regarding the winter weather
advisory today through midnight, will expand it to include Saline-
Ellsworth-Barton to account for the tightening mid-level baroclinic
zone.

One more thing to consider with this system is a possible flash
freeze from north to south this evening and tonight, as much colder
air surges south in wake of a strong cold front. This will freeze
any slushy snow or water on roads, highways, sidewalks, or
parking lots.

Strong north winds and much colder air in wake of this strong cold
front will plummet wind chills below zero late tonight into Thursday
morning for many across central, south-central and southeast KS.
Thursday high temperatures will be well below normal in the 20s all
areas, as Arctic high pressure spreads south across the Heartland.

.LONG TERM...(Friday through Tuesday)
Issued at 304 AM CST Wed Feb 12 2020

After a chilly start Friday, temperatures will begin to moderate by
Friday afternoon into the 30s-40s, although stout south winds will
make it feel like the 20s. The warming trend will continue over the
weekend, with temperatures rising into the 50s to near 60 degrees
Sat-Sun, as atmospheric thickness increases. Monday should be the
warmest day, with widespread 50s-60s possible. Model consensus
supports cooler weather returning by Tuesday, with highs back into
the 30s-40s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1140 PM CST Tue Feb 11 2020

Main change from 0000 UTC forecast, was to introduce snow at KGBD,
with minor timing adjustments elsewhere. IFR conditions are
expected to develop Wednesday morning shortly after onset of
precipitation as lift/moisture increases. Temperature profile is
challenging with a period of rain, snow and mix likely at various
times for several locations. While heaviest/prolonged period of
snow is anticipated at KCNU, some of the 0000 UTC models also suggest
a secondary swath of enhanced lift somewhere in the KGBD-KHUT-KMPR
K9K7-KGBD area. -Howerton

&&

.FIRE WEATHER...
Issued at 304 AM CST Wed Feb 12 2020

Despite relatively cool temperatures in the 30s-40s and humidity
values in the 40s percent, could be looking at very high grassland
fire danger Friday afternoon mainly west of the I-135 corridor, due
to stout/gusty south winds developing in response to strengthening
High Plains low pressure. Given marginal temperatures and humidity
values, red flag/critical fire danger is not expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    38  13  24  12 / 100  30  10   0
Hutchinson      39  11  23  11 / 100  30  10   0
Newton          37   8  22  11 / 100  40   0   0
ElDorado        37  10  22   9 / 100  50   0   0
Winfield-KWLD   38  14  25  13 / 100  50   0   0
Russell         43   9  24  13 /  30  20  10   0
Great Bend      43  11  25  13 /  60  20  10   0
Salina          42  10  23  11 /  80  30  10   0
McPherson       39   9  23  10 /  90  40  10   0
Coffeyville     39  16  25  12 / 100  80   0   0
Chanute         36  12  22   9 / 100  80   0   0
Iola            36  10  21   8 / 100  80   0   0
Parsons-KPPF    38  14  24  10 / 100  80   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight CST tonight for
KSZ047>053-067>072-082-083-091>096-098-099.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...PJH
FIRE WEATHER...ADK
Hazardous weather outlook, Feb 11, 6:40 PM CST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
640 PM CST Tue Feb 11 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-130045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
640 PM CST Tue Feb 11 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Light snow is expected to spread northeast across the region late
tonight. Wet and slushy accumulations up to one-half inch are
possible across southern Kansas by sunrise.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Light snow will continue spreading northeast across the region
Wednesday morning with a gradual transition to rain by Wednesday
afternoon for many areas. Total wet and slushy snow accumulations of
1 to 2 inches are possible along and 40 miles either side of a line
extending from Anthony to Wichita to Madison. Isolated amounts
could approach 3 inches.

Much colder and windy weather will arrive Wednesday night and
Thursday. There could be a flash freeze on roadways, sidewalks and
parking lots after the precipitation has ended with the arrival of
the cold air over remaining water on any untreated surfaces.
Thursday morning wind chills will likely be near zero.

Strong and gusty south winds may support very high grassland fire
danger Friday afternoon in central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Sedgwick

When
February 12, 3:30 AM CST to 9:20 PM CST
Where
Sedgwick forecast zone
Reported by
Law Enforcement
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Snow amounts across the county ranged between 1 and 3 inches in depth.

Winter Weather, Kingman

When
February 12, 3:40 AM CST to 9:20 PM CST
Where
Kingman forecast zone
Reported by
Law Enforcement
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Snow amounts across the county ranged between 1 and 3 inches in depth.

Winter Weather, Reno

When
February 12, 4:45 AM CST to 7:10 PM CST
Where
Reno forecast zone
Reported by
Law Enforcement
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Snow amounts across the county ranged between 1 and 4 inches in depth.

Winter Weather, Rice

When
February 12, 5:15 AM CST to 7:10 PM CST
Where
Rice forecast zone
Reported by
Law Enforcement
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Snow amounts across the county ranged between 1 and 4 inches in depth.

Winter Weather, McPherson

When
February 12, 5:15 AM CST to 7:10 PM CST
Where
McPherson forecast zone
Reported by
Law Enforcement
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Snow amounts across the county ranged between 1 and 3 inches in depth.

Winter Weather, Marion

When
February 12, 5:30 AM CST to 9:20 PM CST
Where
Marion forecast zone
Reported by
Law Enforcement
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Snow amounts across the county ranged between 1 and 4 inches in depth.

Winter Weather, Saline

When
February 12, 5:50 AM CST to 7:10 PM CST
Where
Saline forecast zone
Reported by
Law Enforcement
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Snow amounts across the county ranged between 1 and 4 inches in depth.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872234, 872233, 872231, 872229, 872230, 872232, 872226.